Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2017, 2:57 PM MST for Mohave County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 2:57 PM MST (21:57 UTC)
- Expired
- Jul 18, 2017, 8:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660 WGUS55 KVEF 182157 FFWVEF AZC015-190100- /O.NEW.KVEF.FF.W.0011.170718T2157Z-170719T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 257 PM MST TUE JUL 18 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 600 PM MST * At 255 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Stockton Hill Road, Buck and Doe Road, and portions of Dolan Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432 $$ CFS
4 follow-up statements
073 WGUS75 KVEF 182243 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 343 PM MST TUE JUL 18 2017 AZC015-190100- /O.CON.KVEF.FF.W.0011.000000T0000Z-170719T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 343 PM MST TUE JUL 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR CENTRAL MOHAVE COUNTY... At 341 PM MST, Doppler radar indicated thunderstorms continuing to produce heavy rain across the warned area, especially near the intersection of Pierce Ferry Road, Stockton Hill Road, and Antares Road. Flash flooding is expected to begin shortly if not already occuring. Some locations that will experience flooding include... Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry, Stockton Hill, and Antares Roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432 $$ CFS
236 WGUS55 KVEF 190028 FFWVEF AZC015-190300- /O.EXT.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 528 PM MST TUE JUL 18 2017 The National Weather Service in Las Vegas has extended the * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 800 PM MST * At 525 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain still occuring across portions of the warned area. Heavy rain will begin decreasing, but runoff will likely continue for several hours. * Some locations that will experience flooding include... Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry Road, Antares Road, Stockton Hill Road, Buck and Doe Road, and Diamond Bar Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432 $$ CFS
438 WGUS75 KVEF 190205 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 705 PM MST TUE JUL 18 2017 AZC015-190300- /O.CON.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 705 PM MST TUE JUL 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR CENTRAL MOHAVE COUNTY... At 659 PM MST, doppler radar indicated that the heavy rain as ended over the area. However, flooding continues with Diamond Bar Road closed from Pierce Ferry Road north to mile marker 9. Some locations that may have experienced flooding include... Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry And Antares Roads and Lake Mead National Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432 $$ Czyzyk
807 WGUS75 KVEF 190300 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 800 PM MST TUE JUL 18 2017 AZC015-190309- /O.EXP.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 800 PM MST TUE JUL 18 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 800 PM MST... Flood waters have receded. Flooding is no longer expected to pose a threat and therefore the flash flood warning for central Mohave County will be allowed to expire at 800 PM MST. Please continue to heed any remaining road closures. LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432 $$ Czyzyk
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:39 PM MST, 18 minutes earlier.
Area forecast discussion, Jul 18, 2:39 PM MST, 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Tue Jul 18 2017 .SYNOPSIS...A moist and unstable airmass will result in scattered to numerous thunderstorms and locally heavy rainfall across southern Nevada...Northwest Arizona...and far eastern California through the week. Drier conditions are expected across most of Inyo county where temperatures will remain hot and skies mostly sunny. A slight drying trend is possible by the end of the week. && .DISCUSSION...High pressure over the southern U.S. will be the dominant feature at least through Saturday. This will keep east to southeast flow over our area, keeping the door open for monsoon moisture in much of the area, with the possible exception of the northwest corner of the area where drier southwest flow prevails. Precipitable water of 1.5 to 2 inches was present over the Flash Flood Watch area this afternoon. Storms were already beginning to pop over Mohave County, and more significant storms over Coconino and Yavapai Counties should roll west into Mohave County later in the evening due to easterly steering flow. Thus, the watch looks good, and made no changes to it. Day to day precip variations through the week will partly be driven by the previous day's thunderstorm activity, which will stabilize the areas where it occurs, push moisture and outflow boundaries into nearby areas to help fuel storms the next day, and also leave differential heating boundaries around the edges of both the cloud shields and the rain footprints. Thus, made no significant changes to precip forecasts beyond Wednesday. Nudged temperatures up a bit the next two days as confidence has decreased in the idea of widespread cloud cover inhibiting heating. && .AVIATION...For McCarran...Through the rest of this afternoon and into the evening, there will be an increased chance of thunderstorm activity in and around the Las Vegas valley. Storms are likely to form along the higher terrain and are especially likely to form along the McCullough Range this afternoon and evening. Any storms that form in the valley or drift into the valley will likely bring variable erratic and gusty winds and lower visibilities. These conditions will likely be relatively short in duration. Besides thunderstorm influences, winds should be southerly varying from 150- 220 until diurnal southwest to westerly winds kick in overnight. SCT to BKN above 10 kft with occasional MVFR conditions with thunderstorm activity. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms expected across most of Mohave, portions of Clark, Lincoln, and portions of southwest San Bernardino counties this afternoon through the forecast period. Any storms that form will cause variable erratic and gusty winds with low ceilings. Otherwise winds should be southerly and diurnal with ceilings above 10 kft. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Morgan/Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 18, 9:51 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 3 SSW ANTHEM 35.93N 115.12W
07/17/2017 CLARK NV PUBLIC
TREE DOWNED NEAR AVENTURA PARK IN HENDERSON.
PICTURE SENT IN VIA SOCIAL MEDIA.
&&Local storm report, Jul 18, 12:00 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 1 N ENTERPRISE 36.03N 115.24W
07/17/2017 CLARK NV PUBLIC
LARGE TREE DOWNED NEAR S RAINBOW AND W
WIGWAM AVE. PICTURE SENT IN VIA SOCIAL
MEDIA.
&&
CKLocal storm report, Jul 18, 2:42 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 17 S PEACH SPRINGS 35.29N 113.37W
07/18/2017 E1.00 INCH MOHAVE AZ CO-OP OBSERVER
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 17, 6:57 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:02 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:19 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 56 min |
| Jul 17, 8:05 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 8:09 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 35 min |
| Jul 18, 3:29 AM MST | Flash Flood Watch | VEF | Mohave | 41 hr |
| Jul 18, 1:59 PM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Jul 18, 2:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 18, 4:25 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.